A nonstandard dynamically consistent numerical scheme applied to obesity dynamics. (English) Zbl 1157.92028

Summary: The obesity epidemic is considered a health concern of paramount importance in modern society. In this work, a nonstandard finite difference scheme has been developed with the aim to solve numerically a mathematical model for obesity population dynamics. This interacting population model, represented as a system of coupled nonlinear ordinary differential equations, is used to analyze, understand, and predict the dynamics of obesity populations. The construction of the proposed discrete scheme is developed such that it is dynamically consistent with the original differential equations model. Since the total population in this mathematical model is assumed constant, the proposed scheme has been constructed to satisfy the associated conservation law and positivity condition. Numerical comparisons between the competitive nonstandard scheme developed here and Euler’s method show the effectiveness of the proposed nonstandard numerical scheme. Numerical examples show that the nonstandard difference scheme methodology is a good option to solve numerically different mathematical models where essential properties of the populations need to be satisfied in order to simulate the real world.


92D30 Epidemiology
65L12 Finite difference and finite volume methods for ordinary differential equations
34A34 Nonlinear ordinary differential equations and systems
Full Text: DOI EuDML


[1] F. Brauer and C. Castillo-Chávez, Mathematical Models in Population Biology and Epidemiology, vol. 40 of Texts in Applied Mathematics, Springer, New York, NY, USA, 2001. · Zbl 0967.92015
[2] J. D. Lambert, Numerical Methods for Ordinary Differential Systems: The Initial Value Problem, John Wiley & Sons, Chichester, UK, 1991. · Zbl 0745.65049
[3] S. M. Moghadas, M. E. Alexander, B. D. Corbett, and A. B. Gumel, “A positivity-preserving Mickens-type discretization of an epidemic model,” Journal of Difference Equations and Applications, vol. 9, no. 11, pp. 1037-1051, 2003. · Zbl 1033.92030 · doi:10.1080/1023619031000146913
[4] R. E. Mickens, Nonstandard Finite Difference Models of Differential Equations, World Scientific, River Edge, NJ, USA, 1994. · Zbl 0810.65083
[5] R. E. Mickens, Application of Nonstandard Finite Difference Schemes, World Scientific, River Edge, NJ, USA, 2000. · Zbl 0989.65101
[6] S. M. Moghadas, M. E. Alexander, and B. D. Corbett, “A nonstandard numerical scheme for a generalized Gause-type predator-prey model,” Physica D, vol. 188, no. 1-2, pp. 134-151, 2004. · Zbl 1043.92040 · doi:10.1016/S0167-2789(03)00285-9
[7] R. Anguelov and J. M.-S. Lubuma, “Nonstandard finite difference method by nonlocal approximation,” Mathematics and Computers in Simulation, vol. 61, no. 3-6, pp. 465-475, 2003. · Zbl 1015.65034 · doi:10.1016/S0378-4754(02)00106-4
[8] R. Anguelov and J. M.-S. Lubuma, “Contributions to the mathematics of the nonstandard finite difference method and applications,” Numerical Methods for Partial Differential Equations, vol. 17, no. 5, pp. 518-543, 2001. · Zbl 0988.65055 · doi:10.1002/num.1025
[9] W. Piyawong, E. H. Twizell, and A. B. Gumel, “An unconditionally convergent finite-difference scheme for the SIR model,” Applied Mathematics and Computation, vol. 146, no. 2-3, pp. 611-625, 2003. · Zbl 1026.92041 · doi:10.1016/S0096-3003(02)00607-0
[10] A. B. Gumel, “A competitive numerical method for a chemotherapy model of two HIV subtypes,” Applied Mathematics and Computation, vol. 131, no. 2-3, pp. 329-337, 2002. · Zbl 1016.92015 · doi:10.1016/S0096-3003(01)00150-3
[11] D. T. Dimitrov and H. V. Kojouharov, “Nonstandard finite-difference schemes for general two-dimensional autonomous dynamical systems,” Applied Mathematics Letters, vol. 18, no. 7, pp. 769-774, 2005. · Zbl 1122.65067 · doi:10.1016/j.aml.2004.08.011
[12] H. Jansen and E. H. Twizell, “An unconditionally convergent discretization of the SEIR model,” Mathematics and Computers in Simulation, vol. 58, no. 2, pp. 147-158, 2002. · Zbl 0983.92025 · doi:10.1016/S0378-4754(01)00356-1
[13] K. C. Patidar, “On the use of nonstandard finite difference methods,” Journal of Difference Equations and Applications, vol. 11, no. 8, pp. 735-758, 2005. · Zbl 1073.65545 · doi:10.1080/10236190500127471
[14] B. M. Chen-Charpentier, D. T. Dimitrov, and H. V. Kojouharov, “Combined nonstandard numerical methods for ODEs with polynomial right-hand sides,” Mathematics and Computers in Simulation, vol. 73, no. 1-4, pp. 105-113, 2006. · Zbl 1105.65084 · doi:10.1016/j.matcom.2006.06.008
[15] L. Jódar, F. J. Santonja, and G. González-Parra, “Modeling dynamics of infant obesity in the region of Valencia, Spain,” Computers & Mathematics with Applications, vol. 56, no. 3, pp. 679-689, 2008. · Zbl 1155.92329 · doi:10.1016/j.camwa.2008.01.011
[16] R. E. Mickens, “Dynamic consistency: a fundamental principle for constructing nonstandard finite difference schemes for differential equations,” Journal of Difference Equations and Applications, vol. 11, no. 7, pp. 645-653, 2005. · Zbl 1073.65552 · doi:10.1080/10236190412331334527
[17] R. E. Mickens, “Numerical integration of population models satisfying conservation laws: NSFD methods,” Journal of Biological Dynamics, vol. 1, no. 4, pp. 427-436, 2007. · Zbl 1284.92116 · doi:10.1080/17513750701605598
[18] J. M.-S. Lubuma and K. C. Patidar, “Contributions to the theory of nonstandard finite difference methods and applications to singular perturbation problems,” in Advances in the Applications of Nonstandard Finite Difference Schemes, R. E. Mickens, Ed., pp. 513-560, World Scientific, Hackensack, NJ, USA, 2005. · Zbl 1085.65070
[19] R. E. Mickens, “Calculation of denominator functions for nonstandard finite difference schemes for differential equations satisfying a positivity condition,” Numerical Methods for Partial Differential Equations, vol. 23, no. 3, pp. 672-691, 2007. · Zbl 1114.65094 · doi:10.1002/num.20198
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. In some cases that data have been complemented/enhanced by data from zbMATH Open. This attempts to reflect the references listed in the original paper as accurately as possible without claiming completeness or a perfect matching.